Wyoming, 2021

High Wind in Wyoming, January 4 to 5, 2021

January 4 to 5, 2021 · NWS CYS · 4 events in 4 counties and zones

Brief period of high winds were measured across the southern wind prone areas and adjacent high plain across southeastern Wyoming. The Cheyenne Airport measured a 58 mph gust while a few Wyoming Department of Transportation sensors along Interstate 80 and a couple Union Pacific Railroad sensors measured high winds as well.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Brief period of high winds were measured across the southern wind prone areas and adjacent high plain across southeastern Wyoming. The Cheyenne Airport measured a 58 mph gust while a few Wyoming Department of Transportation sensors along Interstate 80 and a couple Union Pacific Railroad sensors measured high winds as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 4, 4:40 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Jan 4, 4:40 PM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
440 PM MST Mon Jan 4 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 147 PM MST Mon Jan 4 2021

Tonight...As the flow aloft becomes more zonal early this evening,
then southwest late, the low and mid level flow increases with
surface pressure falls. This should help to induce strengthening
winds first across the Arlington and Elk Mountain areas late this
afternoon or early this evening, thus we have issued a High Wind
Warning there. By later tonight, we expect winds to increase as well
across the Bordeaux and I-80 Summit and foothills areas, so have
upgraded to a High Wind Warning for these zones. Periods of snow
should begin late this evening or overnight for the Snowy and Sierra
Madre Ranges along with gusty winds producing areas of blowing snow,
thus we have upgraded to a Winter Storm Warning there since we
expect total snowfall totals of 12 to 16 inches by Tuesday evening.

Tuesday...As the vigorous shortwave trough aloft and its associated
cold front progress eastward across our counties, expect scattered
to numerous snow showers to develop with decent 500-300 mb and
700-500 mb quasigeostrophic forcing and frontal lifting, with a
few snow squalls possible, especially over our Converse and
Niobrara Counties and the northern Nebraska Panhandle. Gradients
still favor strong winds across our Wyoming wind prone locations,
and these strong winds may spread eastward across Central Laramie
County and Cheyenne, therefore we have continued the High Wind
Watch there. Strong cold advection should help temperatures to
fall in the afternoon.

Tuesday night...As the shortwave trough aloft moves off to our east,
low and mid level gradients should relax enough to allow the strong
winds to decrease across our wind prone locations, thus ending the
High Wind Warnings by late evening.

Wednesday...Looks like a relatively quiet period with northerly flow
aloft and a ridge aloft building across Wyoming.

.LONG TERM...(Thursday through Monday)
Issued at 147 PM MST Mon Jan 4 2021

Thursday...Another quiet day as the flow aloft turns westerly with
the ridge aloft moving off to our east.

Friday...Cooler with scattered snow showers possible as a fast
moving and weak shortwave trough aloft and its associated cold front
sweep across our counties.

Saturday...A bit cooler in the wake of a cold front passage.

Sunday-Monday...Should see a slow warming trend as the flow aloft
turns northwest and then west with a shortwave ridge aloft building
across Wyoming on Monday. Limited low and mid level moisture
suggests a dry forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 424 PM MST Mon Jan 4 2021

All southeastern Wyoming and western Nebraska Panhandle sites
continue in VFR conditions until 11Z Tuesday. Blowing snow will
begin to limit visibility for Wyoming sites starting 11Z at KRWL
possibly dropping to LIFR conditions by 18Z. This system will move
eastward bringing KCYS and KLAR to LIFR conditions until 00Z. Wind
gusts will be elevated starting 11Z for Wyoming sites with wind
gusts up to 40kts possible. Up to 30kts is possible for the
Nebraska Panhandle and visibility levels will begin to drop
outside of this TAF issuance.

&&

.FIRE WEATHER...
Issued at 147 PM MST Mon Jan 4 2021

No concerns based on projected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 11 PM this evening to 5 PM MST Tuesday
     for WYZ112-114.

     High Wind Warning until 11 PM MST Tuesday for WYZ110.

     High Wind Warning from 2 AM to 11 PM MST Tuesday for WYZ106-116-
     117.

     High Wind Watch from Tuesday morning through Tuesday evening for
     WYZ118.

NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...AW
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jan 4, 2:17 PM MST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
217 PM MST Mon Jan 4 2021

WYZ106-110-116>118-052130-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
217 PM MST Mon Jan 4 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A High Wind Warning is in effect for the North Snowy Range
Foothills until 11 PM Tuesday. Expect west winds 30 to 40 mph
with gusts to 65 mph.

A High Wind Warning is in effect for the Central Laramie Range and
Southwest Platte County, the Southern Laramie Range and Foothills
from 2 AM to 11 PM Tuesday. Expect west winds of 35 to 45 mph with
gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

High Wind Warnings continue for the wind prone locations until
11 PM Tuesday.

A High Wind Watch is in effect for Central Laramie County and
Cheyenne from 8 AM to 8 PM Tuesday. West winds of 35 to 45 mph
with gusts to 65 mph will be possible.

Scattered to numerous snow showers will occur on Tuesday with
areas of blowing snow and reduced visibilities.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-052130-
Sierra Madre Range-Snowy Range-
217 PM MST Mon Jan 4 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Winter Storm Warning is in effect from 11 PM this evening to
5 PM Tuesday. Heavy snow is expected with total snow accumulations
of 12 to 16 inches. Winds gusting up to 55 mph will produce areas
of blowing snow and near zero visibilities at times.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The Winter Storm Warning continues until 5 PM Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-115-
119-052130-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-East Laramie County-
217 PM MST Mon Jan 4 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered to numerous snow showers will occur Tuesday afternoon
and evening with some areas of blowing snow and reduced
visibilities.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Local storm report, Jan 4, 2:38 PM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MST MON JAN 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
01/04/2021  M62 MPH          PLATTE             WY   MESONET

            MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).

&&

RUBIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 4, 8:30 PM MST to January 5, 1:54 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Arlington measured the reported wind gust.

High Wind, South Laramie Range

When
January 5, 11:50 AM MST to 3:05 PM MST
Where
South Laramie Range forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor LYNCHW located nine miles southeast of Buford measured the reported peak sustained wind.

High Wind, South Laramie Range Foothills

When
January 5, 12:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor EMKAYW located fourteen miles west-southwest of Cheyenne measured the reported the wind gust.

High Wind, Central Laramie County

When
January 5, 2:40 PM MST to 2:45 PM MST
Where
Central Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Five minute observations for the Cheyenne Airport sensor recorded the peak wind gust reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931902, 931901, 931900, 931899.